Alert archive / Tennessee / Tornado Warnings in 2005
Tornado Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Oct 21, 2005, 4:42 PM EDT for Knox County, Tennessee. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2005, 4:42 PM EDT (20:42 UTC)
- Expired
- Oct 21, 2005, 5:03 PM EDT
- In force
- 21 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Knox County, TN
The radar
The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 212042
TORMRX
TNC093-212115-
/O.NEW.KMRX.TO.W.0010.051021T2042Z-051021T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 PM EDT FRI OCT 21 2005
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
KNOX COUNTY IN EAST TENNESSEE
* UNTIL 515 PM EDT
* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
MALONEYVILLE...OR ABOUT 7 MILES NORTHEAST OF KNOXVILLE...MOVING
EAST AT 30 MPH.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
HAVE ALREADY FORMED...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE
IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST
LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT
SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.
LAT...LON 3610 8390 3592 8388 3592 8377 3597 8364
3617 8376
$$1 follow-up statement
000
WWUS54 KMRX 212103
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT FRI OCT 21 2005
TNC093-212113-
/O.CAN.KMRX.TO.W.0010.000000T0000Z-051021T2115Z/
KNOX TN-
503 PM EDT FRI OCT 21 2005
...THE TORNADO WARNING FOR KNOX COUNTY IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3599 8365 3597 8366 3596 8371 3594 8375
3594 8386 3597 8388 3611 8389 3616 8378
3616 8375
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Oct 21, 3:20 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 21, 3:20 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT FRI OCT 21 2005 .SHORT TERM (TONIGHT AND SATURDAY)...A LINE OF SHOWERS AND THUNDERSTORMS HAVE MOVED OUT AHEAD OF A COLD FRONT AND ARE TRACKING ACROSS THE MRX CWA THIS AFTERNOON. WITH WEAK INSTABILITY IN PLACE AND LIFT ASSOCIATED WITH THE APPROACHING FRONT...THESE STORMS SHOULD CONTINUE OVER THE REGION INTO THE EVENING HOURS. THE FRONT SHOULD REACH INTO THE AREA OVERNIGHT CONTINUING A CHANCE OF SHOWERS THROUGH THE NIGHT. SHOWERS WILL LINGER OVER THE AREA INTO SATURDAY AS THE FRONT EXITS THE REGION AND THE TROUGH AXIS MOVES THROUGH. GUIDANCE NUMBERS LOOK GOOD WITH COOLER TEMPS EXPECTED BEHIND THE FRONT...SO WILL KEEP TEMPS CLOSE TO GUIDANCE. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...MODELS INDICATE A HIGHLY AMPLIFIED PATTERN WILL DEVELOP THIS WEEKEND...AS A STRONG UPPER TROUGH DEEPENS ACROSS THE EASTERN HALF OF THE NATION. THIS PATTERN LOOKS TO LINGER ACROSS THE FORECAST AREA THROUGH THE MIDDLE OF NEXT WEEK...BRINGING A DRAMATIC DROP IN TEMPS TO BELOW-NORMAL LEVELS THROUGH WEDNESDAY. MODELS REVEAL SOME DIFFERENCES IN THE DETAILS WITH A SERIES OF SHORT WAVES EXPECTED TO ROTATE AROUND THIS LONG WAVE UPPER TROUGH. MOISTURE LOOK TO BE LIMITED THROUGH EARLY NEXT WEEK...BUT IT APPEARS THAT A FEW SHOWERS WILL BE POSSIBLE (ESPECIALLY IN THE UPSLOPE AREAS OF THE MOUNTAINS). GFS MODEL CONTINUES TO INDICATE THAT 850 MB TEMPS WILL BE COLD ENOUGH SUNDAY NIGHT AND MONDAY NIGHT FOR SOME SNOW SHOWERS ACROSS THE HIGHER ELEVATIONS (GENERALLY ABOVE 3000 FEET). THIS UPPER TROUGH WILL EVENTUALLY MOVE OUT OF THE REGION BY THURSDAY...WITH HIGH PRESSURE BUILDING INTO THE REGION THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 55 66 44 65 / 30 10 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 55 64 42 62 / 40 20 10 20 OAK RIDGE, TN 54 63 41 62 / 40 20 10 20 TRI CITIES AIRPORT, TN 53 62 38 58 / 50 30 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DMG
Hazardous weather outlook, Oct 21, 4:19 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 419 AM EDT FRI OCT 21 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-220830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 319 AM CDT FRI OCT 21 2005 /419 AM EDT FRI OCT 21 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT. DANGEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WILL ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... A MUCH COLDER AIR MASS WILL MOVE INTO THE AREA BEHIND THE FRONT. LOW TEMPERATURES ON SUNDAY NIGHT...MONDAY NIGHT...AND TUESDAY NIGHT COULD FALL TO NEAR FREEZING ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE...ESPECIALLY IN SHELTERED VALLEYS. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 3:25 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 35 min |
| Oct 21, 3:35 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 40 min |
| Oct 21, 3:53 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 67 min |
| Oct 21, 4:59 PM EDT | Tornado Warning | MRX | Jefferson | 40 min |
| Oct 21, 5:58 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Union | 32 min |
| Oct 21, 6:17 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 43 min |
Nearby
Tornado Warnings in Tennessee, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.